Citation: T. "Even Moderation Can Become Severe: An Experience with Bupropion (Wellbutrin XL), Cannabis & Alcohol (exp56251)". Erowid.org. Jan 1, 2011. erowid.org/exp/56251
I recently went on Wellbutrin XL, 150 mg once daily, for the treatment of severe depression. I have never been a heavy drug user, and I had intended to avoid drugs or excessive alcohol for the duration of my antidepressant therapy. However, I had just moved into a new apartment and decided to celebrate by going out to a bar and having a few drinks. On Wellbutrin, I feel the effects of alcohol almost immediately, and I require fewer drinks than usual to obtain the perfect buzz.
By one a.m., I was mildly intoxicated and ready to head home while my roommate and friends continued to drink. I walked home with a friend who is a heavy marijuana user, and we shared a good-sized joint together. My experiences with weed up to that point had been generally pleasant and innocuous, free from bad trips or paranoia. Usually, I just experienced muffled thoughts and sedation. That night, after one puff, I felt the characteristic body high begin to creep up, and with a second hit, I was immediately struck by the feeling of losing complete control of my body. I became terrified as I could barely control my movements. I (foolishly) hurried my friend away because I wanted to climb into bed alone and wait for the feeling to subside. I was confused because the amount of weed I had smoked was barely enough to become high, let alone enough to have such a strong negative reaction or overdose symptoms.
I began to experience the sensation of strong electric shocks running from the top of my head down through my arms. I was afraid that I was going to have a seizure. I began to have heart palpitations, and I was shaking uncontrollably. In my paranoid state, I was convinced that I was going to die, alone in my room, due to a tiny amount of weed.
After lying on the floor for an hour, the symptoms had not subsided, instead they became more intense, with the electrical sensations moving throughout my body. I called my roommate and asked her to take me to the emergency room. When she arrived, I was convinced that my body temperature was much too low, causing my teeth to chatter, but to her I felt feverish. I was able to walk, but I couldn't control my tremors and I couldn't think clearly. My roommates told the nurses that I had taken something and they weren't sure what it was. I didn't even think to mention the fact that I was on an antidepressant. I can barely remember the waiting room, but I was eventually turned away because I don't have Canadian health insurance. I didn't have 500 dollars to pay the admittance fee, and I was taken home. Without being able to do anything but lie down and hope for the feelings to subside, I fell asleep, shaking and scared. I thought that I wasn't going to wake up in the morning.
I did wake up, feeling as thought I had a terrible hangover, but nothing worse. I talked to the friend that had given me the weed, and he had experienced nothing similar, which meant that it could not have been laced. I haven't smoked anything since that night, and alcohol alone has not caused any similar symptoms.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.